Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Tucson, AZ

June 15, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this red flag warning at Jun 15, 2020, 1:23 PM MST for Pima County, Pinal County, Arizona. It took effect at Jun 16, 2020, 1:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2020, 1:23 PM MST (20:23 UTC)
In effect from
Jun 16, 2020, 1:00 PM MST
Expired
Jun 16, 2020, 7:00 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS85 KTWC 152023
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
123 PM MST Mon Jun 15 2020

AZZ150-161200-
/O.NEW.KTWC.FW.W.0005.200616T2000Z-200617T0200Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-
123 PM MST Mon Jun 15 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MST TUESDAY FOR
STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 150...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 1 PM to 7 PM MST Tuesday. 

* AFFECTED AREA...Fire weather zone 150, including the Tohono
  O'odham Nation and far western Pima county.

* TIMING...1 PM through 7 PM MST Tuesday

* WINDS...Southwest winds of 15 to 25 mph with gusts to 40 mph. 

* RELATIVE HUMIDITY...Humidity levels dropping to 6 to 9 percent
  during the afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to develop. A combination of strong winds...low 
relative humidity...and dry vegetation will create the potential 
for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
919 
WWUS85 KTWC 160916
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
216 AM MST Tue Jun 16 2020

AZZ150-170200-
/O.CON.KTWC.FW.W.0005.200616T2000Z-200617T0200Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-
216 AM MST Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MST THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE
HUMIDITY AND VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 150...

* AFFECTED AREA...Fire weather zone 150, including the Tohono 
  O'odham Nation and far western Pima county. 

* TIMING...1 PM this afternoon through 7 PM MST this evening.

* WINDS...Southwest winds of 15 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Humidity levels dropping to 6 to 9 
  percent during the afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to develop. A combination of strong winds...low
relative humidity...and dry vegetation will create the potential
for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
533 
WWUS85 KTWC 162210
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
310 PM MST Tue Jun 16 2020

AZZ150-171200-
/O.NEW.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
/O.CON.KTWC.FW.W.0005.000000T0000Z-200617T0200Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-
310 PM MST Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE
DANGER FOR FIRE WEATHER ZONE 150...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH TO
EXTREME FIRE DANGER...

The National Weather Service in Tucson has issued a Red Flag 
Warning, which is in effect from 10 AM to 8 PM MST Wednesday.

* AFFECTED AREA...Fire weather zone 150, including the Tohono
  O'odham Nation and far western Pima county today. All of zone
  150 Wednesday, primarily for ridges. 

* TIMING...1 PM this afternoon through 7 PM MST this evening. 10
  AM through 8 PM Wednesday. 

* WINDS...Southwest winds of 15 to 25 mph with gusts to 35 mph
  today and Wednesday except 20 to 25 mph with gusts to 40 mph
  across ridges on Wednesday. 

* RELATIVE HUMIDITY...Humidity levels 6 to 10 percent this
  afternoon and Wednesday afternoon. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected to develop. A combination of strong winds...low
relative humidity...and dry vegetation will create the potential
for rapid and erratic fire growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151>153-171200-
/O.NEW.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
310 PM MST Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MST WEDNESDAY
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH TO
EXTREME FIRE DANGER ZONES 150, 151, 152 AND 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM MST Wednesday. 

* AFFECTED AREA...Fire weather zones 150, 151, 152, and 153,
  primarily for ridges and areas favoring a southwest wind. 

* TIMING...From 10 am through 8 pm in the evening. Winds on the
  ridges will start earliest and end later than in the valley
  areas. 

* WINDS...15 to 25 mph with gusts to 35 mph in the valleys and 20
  to 25 mph with gusts to 40 mph across the ridges. 

* RELATIVE HUMIDITY...Dropping below 15 percent by 10 am and
  bottoming out at 6 to 10 percent in the valleys and 9 to 14
  percent higher elevations. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
210 
WWUS85 KTWC 170208
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
708 PM MST Tue Jun 16 2020


AZZ150-171200-
/O.EXP.KTWC.FW.W.0005.000000T0000Z-200617T0200Z/
/O.CON.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 150
Western Pima County-South Central Pinal County-
Tohono O'odham Nation-TDC-
708 PM MST Tue Jun 16 2020

...A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
WEDNESDAY FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONE 150... 
...THE RED FLAG WARNING THAT WAS IN EFFECT THROUGH 7 PM THIS 
EVENING FOR MUCH OF ZONE 150 HAS NOW EXPIRED...

* AFFECTED AREA...All of fire weather zone 150, primarily for 
  ridges. 

* TIMING...10 AM Wednesday morning through 8 PM Wednesday. 

* WINDS...Southwest winds of 15 to 25 mph with gusts to 35 mph
  Wednesday except 20 to 25 mph with gusts to 40 mph across ridges.

* RELATIVE HUMIDITY...Humidity levels 6 to 10 percent Wednesday 
  afternoon.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151>153-171200-
/O.CON.KTWC.FW.W.0006.200617T1700Z-200618T0300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
708 PM MST Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
WEDNESDAY FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY AND VERY
HIGH TO EXTREME FIRE DANGER ZONES 150, 151, 152 AND 153...

* AFFECTED AREA...Fire weather zones 150, 151, 152, and 153, 
  primarily for ridges and areas favoring a southwest wind. 

* TIMING...From 10 am through 8 pm in the evening. Winds on the 
  ridges will start earliest and end later than in the valley 
  areas.

* WINDS...15 to 25 mph with gusts to 35 mph in the valleys and
  20 to 25 mph with gusts to 40 mph across the ridges. 

* RELATIVE HUMIDITY...Dropping below 15 percent by 10 am and 
  bottoming out at 6 to 10 percent in the valleys and 9 to 14 
  percent higher elevations.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 15, 2:46 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 15, 2:46 AM MST, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
246 AM MST Mon Jun 15 2020

.SYNOPSIS...Isolated to scattered showers and thunderstorms
will be possible the next few days, mainly east of Tucson in the
afternoon and early evening hours. Dry the second half of the
week with afternoon highs running a few degrees above average.

&&

.DISCUSSION...Southeast Arizona is caught between a trough of low
pressure through much of the rest of the region to our northwest,
and high pressure from northern Mexico through the central plains.
A relatively narrow fetch of moisture up the Sierra Madres and
into western and central New Mexico continues to generate
afternoon and early evening thunderstorms, with vigorous outflows
from those storms pushing into eastern areas.

For today, a weaker flow should see moisture push a little further
west than yesterday. Areas east of Tucson, including Cochise,
Graham and Greenlee counties should be most active, but we could
see some buildups as far west as the Catalinas and Rincons around
Tucson.

Drying the rest of the week from an increasing westerly flow as
the trough shifts north of our area and the high center
reconsolidates south of us. This is a bad pattern for additional
moisture transport, so our early season storms should shut down
by Wednesday or Thursday. As this happens, temperatures will ramp
back up to several degrees above average late in the week and
through the coming weekend.

&&

.AVIATION...Valid through 16/12Z.
Isolated to scattered -TSRA/-SHRA from KTUS-KOLS eastward this
afternoon, dissipating during the evening. Outflow winds with brief
gusts to 30-40 kts possible near TSRA. SKC through mid morning then
FEW-BKN clouds 10k-15k ft MSL and FEW-BKN clouds 20k-25k ft MSL this
afternoon into the evening. Surface winds variable less than 10 kts
through the morning. This afternoon winds will be SWLY 8-12 kts with
gusts to 20 kts, becoming variable less than 10 kts again after
sunset. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms from Tucson
eastward this afternoon and evening. Main threats will be lightning
and gusty outflow winds. Tuesday just a slight chance of storms in
Cochise County and the White Mountains. Thereafter expect dry
conditions through the weekend. Winds will be breezy mainly west of
Tucson this afternoon around 15 mph with normal afternoon gustiness
elsewhere. Tuesday and Wednesday, expect southwest winds 15-20 mph
with gusts to 30 mph area wide. It is possible some locales in
central and western Pima County briefly reach critical fire weather
thresholds Tuesday afternoon. After Wednesday expect winds out of
the southwest/west less than 15 mph with some afternoon gusts.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Meyer
Aviation...Hardin
Fire Weather....Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 15, 11:52 AM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 AM MST Mon Jun 15 2020

AZZ508-512-151930-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1152 AM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
1230 PM MST...

At 1152 AM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Chiricahua National Monument, or 20 miles west of
Rodeo, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elfrida, Sunizona and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 10937 3180 10917 3141 10927 3164 10971
      3191 10968
TIME...MOT...LOC 1852Z 049DEG 8KT 3179 10937

Cerniglia
Special weather statement, Jun 15, 1:17 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST Mon Jun 15 2020

AZZ508-513-152100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
117 PM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 200 PM MST...

At 116 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bisbee-Douglas Airport, or 11 miles east of Bisbee,
moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Bisbee-Douglas Airport, Elfrida and McNeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3134 10985 3159 10990 3176 10987 3169 10959
      3133 10961 3133 10965
TIME...MOT...LOC 2016Z 215DEG 9KT 3145 10973

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:52 AM MSTSpecial Weather StatementTWCCochise38 min
Jun 15, 1:17 PM MSTSpecial Weather StatementTWCCochise43 min
Jun 15, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jun 15, 2:04 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jun 15, 2:30 PM MSTSpecial Weather StatementTWCCochise30 min
Jun 15, 2:36 PM MSTSevere Thunderstorm WarningTWCCochise39 min

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.